Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 88, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2011, 5:08 PM EDT for 4 counties in South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2011, 5:08 PM EDT (21:08 UTC)
- Expired
- May 17, 2011, 6:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:10 PM EDT | HAIL 0.88 | 1 S Johnston, SC | PUBLIC REPORTED DIME TO NICKEL SIZE HAIL NEAR JOHNSTON. |
| May 17, 5:11 PM EDT | HAIL 0.75 | 2 E Johnston, SC | PUBLIC REPORTED DIME TO PENNY SIZE HAIL NEAR JOHNSTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
385 WUUS52 KCAE 172108 SVRCAE SCC003-037-063-081-172200- /O.NEW.KCAE.SV.W.0088.110517T2108Z-110517T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 508 PM EDT TUE MAY 17 2011 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA WESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA SOUTHEASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 600 PM EDT * AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR JOHNSTON...OR 13 MILES SOUTHWEST OF BATESBURG...AND MOVING EAST AT 20 MPH. * SOME COMMUNITIES IN THE WARNING AREA INCLUDE RIDGE SPRING... LEESVILLE...JOHNSTON AND BATESBURG REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2. LAT...LON 3404 8158 3376 8142 3372 8177 3387 8185 TIME...MOT...LOC 2109Z 248DEG 17KT 3385 8172 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:43 PM EDT, 25 minutes earlier.
Area forecast discussion, May 17, 4:43 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 443 PM EDT TUE MAY 17 2011 .SYNOPSIS... A SURFACE TROUGH EXTENDING THROUGH THE FORECAST AREA WILL LIFT NORTH OF THE AREA TONIGHT. A STRONG UPPER-LEVEL DISTURBANCE OVER THE AREA TODAY WILL BE JUST CENTERED JUST NORTH OF THE AREA WEDNESDAY AND THURSDAY. && .NEAR TERM /THROUGH WEDNESDAY/... ONE UPPER LOW MOVING NORTHEAST AWAY FROM FORECAST AREA. WHILE ANOTHER IS TRACKING SOUTHEAST TOWARD THE AREA. SECOND UPPER LOW WILL BRING AN H5 COLD POCKET -20/-22C AND WILL CAUSE ENOUGH INSTABILITY FOR MORE SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH THE EVENING. SCATTERED SHOWERS ACROSS CENTRAL MIDLANDS...TRACKING NORTHEAST BUT WEAKENING TO THE NORTH OF CAE WHERE AIR MASS INSTABILITY WEAKER. CONTINUED CHANCE POPS THROUGH CENTRAL MIDLANDS WHERE CONVERGENCE STRONGEST. LOWER CHANCE IN THE AGS AREA BASED ON RADAR TRENDS. WILL HOLD ONTO A 20 PERCENT CHANCE OF SHOWERS IN THE NORTHEAST PART AFTER MIDNIGHT CLOSER TO THE LOW PRESSURE IN NORTH CAROLINA. ALSO WITH SOME CLEARING EARLY WED MORNING IN SOUTHERN PART BETWEEN AGS AND OGB...DECIDED TO INCLUDE PATCHY FOG AS TEMPERATURES DROP TO NEAR DEWPOINTS WITH LIGHT WINDS. WEDNESDAY LOOKS TO BE MAINLY RAIN FREE CENTRAL...SOUTHERN AND WESTERN PARTS OF FORECAST AREA AS LOW PRESSURE MOVES NORTHEAST AND TAKES DYNAMICS AND MOISTURE AWAY FROM AREA. STILL WILL HOLD ONTO A SLIGHT CHANCE IN THE NORTHEAST PART CLOSER TO THE LOW. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... SHORTWAVE ENERGY DIVING THROUGH THE BASE OF THE EAST COAST TROUGH WILL TRAVERSE THE FORECAST AREA THIS EVENING AND THEN ROTATE INTO THE UPPER LOW...HELPING LIFT IT NORTH OF THE AREA BY WEDNESDAY. DESPITE DRIER AIR WORKING INTO THE REGION FROM THE WEST...WILL HOLD ON TO CHANCE POPS THROUGH THE EVENING HOURS DUE TO UPPER SUPPORT FROM THE APPROACHING SHORTWAVE. THE UPPER LOW SHIFTS NORTH OF THE AREA ON WEDNESDAY AND CHANCES OF RAIN DECREASE TO LOW CHANCE IN THE NORTHERN MIDLANDS AND SLIGHT CHANCE ELSEWHERE AS THE UPPER SUPPORT SHIFTS NORTH AS WELL AND THE ATMOSPHERIC COLUMN DRIES FURTHER. NORTHWEST FLOW DOMINATES THE FORECAST AREA ON THURSDAY AS THE LOW LIFTS FURTHER AWAY FROM THE REGION AND TEMPERATURES WILL BEGIN TO MODERATE. TEMPERATURES WILL BE WELL BELOW NORMAL WEDNESDAY AND SLIGHTLY BELOW NORMAL ON THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... DRY WEATHER AND A RETURN TO EARLY SUMMER LIKE WEATHER IS EXPECTED THROUGH THE WEEKEND. THE UPPER LOW THAT HAS PERSISTED OVER THE EAST WILL FINALLY EJECT OFF THE MID ATLANTIC COAST ON FRIDAY AS UPPER RIDGING SHIFTS EAST OVER THE FORECAST AREA THROUGH THE WEEKEND. THIS SHOULD YIELD WARMING TEMPERATURES BACK TO NEAR NORMAL VALUES FRIDAY...AND ABOVE NORMAL SATURDAY AND SUNDAY. DRY WEATHER IS EXPECTED FRIDAY THROUGH SUNDAY UNDER THE INFLUENCE OF THE UPPER RIDGE. ATMOSPHERIC MOISTURE WILL INCREASE AGAIN ON SUNDAY INTO MONDAY AS THE LOW LEVEL FLOW BECOMES SOUTHERLY AND HELPS INCREASE THE DEWPOINTS AND HUMIDITY ACROSS THE AREA. THE UPPER RIDGE FLATTENS ON SUNDAY INTO MONDAY AS LOW PRESSURE OVER THE INTERMOUNTAIN WEST PUSHES EASTWARD INTO THE GREAT LAKES REGION. THIS MAY LEAD TO INCREASED CHANCES OF DIURNAL SHOWERS BY MONDAY. TEMPERATURES ON MONDAY WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... ONE UPPER LOW MOVING AWAY BUT ANOTHER IS APPROACHING FROM THE NORTHWEST. CU FIELD IS DEVELOPING AS H5 -20/-22 COLD POCKET MOVES IN. THIS SHOULD HELP SCATTERED SHOWERS AND THUNDERSTORMS TO FORM IN THE VICINITY OF THE TAF SITES. DECIDED JUST TO INCLUDE CB REMARK AND SHOWERS IN THE VICINITY OF TAF SITES DUE TO TIMING ISSUES. MAINLY VFR CONDITIONS LATE THIS AFTERNOON AND EVENING BUT NEAR CONVECTION...THERE COULD BE SOME BRIEF IFR-MVFR CONDITIONS. VFR CONDITIONS NEAR 04Z BUT MVFR CONDITIONS EXPECTED TO DEVELOP CLOSER TO DAYBREAK WEDNESDAY 09Z-13Z WITH SOME POOLING OF LOW LEVEL MOISTURE AND CLOUD DEBRIS FROM LEFT OVER SHOWERS. CIGS NEAR 2 KFT POSSIBLE MOST TAF SITES. MVFR VSBYS 3-5 MILES IN FOG MAINLY AGS AND OGB. AFTER 13Z WEDNESDAY...VFR CONDITIONS EXPECTED AGAIN. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS ON AVIATION OPERATIONS EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...07
Hazardous weather outlook, May 17, 5:23 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 523 AM EDT TUE MAY 17 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 523 AM EDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY CONTAIN HAIL. THE HAIL SHOULD BE MAINLY LESS THAN 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 4:32 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 432 PM EDT TUE MAY 17 2011 SCZ025-030-172100- AIKEN-EDGEFIELD- 432 PM EDT TUE MAY 17 2011 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND EDGEFIELD COUNTIES... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF JOHNSTON...OR 12 MILES NORTH OF AIKEN...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
Special weather statement, May 17, 4:52 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 452 PM EDT TUE MAY 17 2011 SCZ031-038-172115- CLARENDON-SUMTER- 452 PM EDT TUE MAY 17 2011 ...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON AND SUMTER COUNTIES... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF SOUTH SUMTER...OR ABOUT 5 MILES NORTHEAST OF PINEWOOD...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
Special weather statement, May 17, 4:53 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 453 PM EDT TUE MAY 17 2011 SCZ025-026-030-172200- AIKEN-EDGEFIELD-SALUDA- 453 PM EDT TUE MAY 17 2011 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...EDGEFIELD...LEXINGTON AND SALUDA COUNTIES... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JOHNSTON...OR 18 MILES WEST OF BATESBURG... MOVING EAST AT 20 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.